ACP Internist has brought back its MKSAP quiz. This popular feature was so heavily requested by our readers that we're restoring it in our print edition and ACP InternistWeekly e-mail updates.
A 50-year-old black man with ischemic cardiomyopathy presents for a routine follow-up. His medical history is significant for biventricular pacemaker/cardioverter-defibrillator placement and diabetes mellitus. He develops shortness of breath from ascending less than 1 flight of stairs or walking less than 1 block on level ground, a symptom that has been stable. His medications include aspirin, lisinopril, carvedilol, isosorbide mononitrate, furosemide, spironolactone, digoxin, atorvastatin, and insulin. His blood pressure is 105/78 mm Hg and his heart rate is 62/min.
Physical examination reveals clear lungs, a regular cardiac rhythm, grade 2/6 systolic murmur at the apex, and no peripheral edema. A recent echocardiogram showed left ventricular enlargement, severely decreased systolic function (left ventricular ejection fraction, 15%), and mild mitral regurgitation.
Which of the following medications should be added?
Answer: C. Hydralazine. The complete MKSAP syllabus and critique on this topic is available to subscribers in Cardiovascular Medicine: Item 121.